National Migraine Centre
6,495 members1,819 posts

Drug resistant migraine

I have never been part of a migraine discussion. I have been suffering from migraines without aura for about 25 years. I take about 12 triptans per month on average. I currently have a headache and have taken a triptan 4 times in the last 48 hours to no avail. I am unsure at what to do at this point. Usually they work much better than this. I need something to help me to get back to work!

19 Replies
oldestnewest

I take Rizamelt Jaamey here in New Zealand. Works well.

1 like
Reply

Hi jaamey,

I've had migraines for over 35 years. I take apo-ketorolac (a stronger ibuprofen) with triptans. I live in Canada so the medication might have a different name where you are. The triptans don't work for me unless I use a painkiller with them. Good luck - I hope you find relief.

1 like
Reply

I live in Canada as well. Triptans have worked well for me, but I have heard the body may get used to them over time. May be time for a switch.

Reply

I've been advised a number of times to not take ketorolac very often. I've never been told Why. ??

Reply

I don't know - I've been taking ketorolac since 2000, before that I was taking codeine. I was never advised to limit the intake. I take it as much as 4 times a week.

I also live in Alberta where health care isn't very good. I has to wait 19 months to see a specialist then waited 6 months to get my blood test results. It's crazy.

Reply

The Canadian health care system is extremely frustrating with wait times. Same problem in Ontario. I would imagine because Ketorolac is an NSAID, you would be advised to minimize your intake due to potential damage to the stomach. I can’t tolerate too many NSAIDS myself. How much is too many? That I don’t know.

Reply

Are you aware that some triptans cause rebound headaches? 12 a month sounds a lot and could be adding to, rather than solving your problem.

What pain relief are you using? Might be worth a trip to the GP to get something to temporarily block everything, give your brain the chance to reset your pain receptors.

Migraine clusters are quite common and it may be that this isn't one 4-day headache, rather headache coming and going - again rebound from the meds can do this. My worst experience was about 2 weeks of it. Does pass eventually but is hell for the duration.

2 likes
Reply

do you know what triggers your migraines?

mine are hormonal. Now going through the menopause and they can be quite horrendous at the moment (fits with family history). I've used triptans and they have been very effective in the past but don't find them so effective now - and they can actually make things worse. I've always taken fractions rather than whole doses - which are extremely large - and I'd be very wary of taking the dosage you mention.

Recently I discovered that naproxen - which is an NSAID (so close to ibuprofen but much stronger) worked very well on the migraines (whilst I was using it for a trapped nerve). As a result I'm starting to switch back to ibuprofen.

Suggest that you contact your GP or pharmacist. It might well be time to look at a referal to a migraine specialist to see what they can suggest. I believe you can self-refer yourself to the National Migraine Centre who sponsor this forum.

Reply

My headaches are hormonal as well, like clockwork surrounding my period. When the triptans fail to work, I find Advil cold and sinus or sinutab to take the edge off, not completely but helps. The pseudoephedrine in sinus medication works similarly to to a triptan, as it also shrinks blood vessels which explains its effectiveness. I can’t take a lot of NSAIDS due to a sensitive stomach so I am limited there. I also like to alternate pain meds as to avoid and possible rebound headaches. I never take more than the recommended dose of 2 triptans in a 24 hour period.

I have tried many prophylactic treatments but I have never tried botox. I think a trip to the doc to discuss some med changes would be helpful

Reply

Hi,

According to my neurologist 12 triptans a month is the max you should take. I've been advised to avoid all codeine based painkillers while on triptans, but perhaps you could try paracetamol in addition to triptans.

Any other suggestions would be preaching to the choir, sorry.

Good luck.

Catmag.

1 like
Reply

jaamey76 If the first triptan fails to prevent recurring migraine within 24 hours then only it is advised to take another one. Taking 4 within 2 days sounds a lot - I can see why you tried though! It is frustrating!

Can you try one thing? Take 3 soluble aspirin (300mg) at one go and lie down for 3 hours - I think this will relieve.

Please count how many painkillers (different types) you are taking within 24 hours and please do not exceed the maximum dose under any circumstances.

Reply

I do follow the triptan instructions as in no more than 2 in a 24 hour period, so 2 one day, and then 2 the next day, hence the 4 in a 48 hour period. That being said, I think it is safe to say, any more would not be helpful. I have discussed the amount of triptans I have been taking in a month to my doc, and he is not overly concerned with it. Obviously it is a chronic condition, but so far it has been the only thing that works for me. (Outside if this time), as I have tried all the recommended prophylactic treatments as well.

I think it may be time for a change in brand though. I have heard over time that the effectiveness of the same triptan may lessen over time, and I have felt this has been the case for some time now.

Reply

All triptan manufacturers say, you can only take second triptan within 24 hours if your migraine returns! No manufacturer says, you should take one more within 24 hour if the first one does not work (and then another two in next 24 hrs). There is a difference between the two :-) If it says otherwise in label, I would be interested to see.

Also, so far, all experts (at least in the UK) say, not to bombard yourself with too many triptans as it will give you rebound headaches. (same goes with other pain killers). I have been told that in the USA, it is fairly difficult to get 12 triptans per month through insurance (for the same reason).

1 like
Reply

Maybe it sounds harsh but either change GP or ask to be referred to neurologist. My GP call me himself to get to the surgery when I increased triptans drastically. I am on a daily meds now but not sure if it would be any help for hormonal related migraines. Bottom line is get a doctor that actually cares! And be careful how much medication you're taking xx take care

1 like
Reply

It is true really. I was concerned about the amount of triptans I have been taking, but when I asked he told me there was no evidence that it was a bad thing, especially if it works. Well it has worked, but still seems like there should be a better option. I have recently started experimenting with diet as well. I have cut out all added sugars, grains, and alcohol. I am sure that withdrawal contributed to this horrible headache this time around, but in the long run it may help. I am happy to say the headache has finally subsided.

1 like
Reply

Hi, I'm 70 and have had migraine all my life. Nothing has worked until, by a fluke, I was put onto Amlodopine 5 mg every night about three months ago and, miraculously, my headaches have almost vanished!

If you are taking more than or or two Imigran doses a week, the headache is primarily a rebound headache caused by the drug. It's essential to break the cycle by going cold turkey for at least a week, excruciating though that may be. Imigran is a fool's remedy: diminishing returns and it causes worse headaches than the underlying condition. That's broadly true of painkillers too: most people with chronic headache are suffering from rebound headache on top of the underlying condition.

2 likes
Reply

I’m the same. I find I m taking more and more eletriptans. I wonder if the more u take the more frequent the attacks. I cannot now go away or leave home for more than a day without making sure I’ve got my pills. It’s like I’m addicted to them!!! Have u got a good neurologist? I’m waiting to find a good one. At The Royal Free

Reply

I was finding that it was becoming worse and worse, so I decided to take measures into my own hands and try an elimination diet. It seems to have cut the headaches in half which is a start. The less I have to take the meds, the better they work when I do. Hoping the longer I am on it the better it gets. No sugar, gluten, or soy for the most part. I read a book called Grain Brain and followed the advice I learned. It was very hard at first and wound up with one of the worst headaches I have ever had for about 3 days. 2 weeks before I really started to feel normal. It wasn’t easy to adjust but it has been worth it. The one place I find doctors lack in medical care, is encouraging this form of self care. After the endless bottles of pills I have tried over the years, I thought why not try it at least? Glad I did.

Reply

Thank you!

1 like
Reply

You may also like...